Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

August 9, 2015Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2015, 9:41 PM CDT for Martin County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 9:41 PM CDT (02:41 UTC)
Expired
Aug 9, 2015, 10:30 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WWUS83 KMPX 100241
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 PM CDT SUN AUG 9 2015
 
MNZ091-100330-
MARTIN-
941 PM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY 
THROUGH 1030 PM CDT...

AT 940 PM CDT...A STRONG THUNDERSTORM WAS OVER JACKSON IN JACKSON
COUNTY...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...SHERBURN...CEYLON...IOWA LAKE...OKAMANPEDAN LAKE...DUNNELL
AND WILBERT.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 86.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4350 9485 4368 9485 4359 9442 4350 9438
TIME...MOT...LOC 0240Z 291DEG 31KT 4366 9502 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:34 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 7:34 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
734 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM CDT SUN AUG 9 2015

THE MAIN SHORT TERM CONCERN IS THE CONVECTIVE THREAT INTO THE
EVENING AS THE FRONT MOVES THROUGH.

MUCH OF CENTRAL MN SHOULD BE IN THE CLEAR THIS EVENING AS FAR AS
CONVECTION GOES. UPPER SHORT WAVE MOVING ACROSS THE EASTERN CWA
NOW...FORCED THE SHOWERS AND STORMS DURING THE AFTERNOON. THIS
SHOULD EXIT EAST EARLY THIS EVENING WITH THE FRONT SAGGING INTO
SOUTHERN MN. THE DAKOTAS TROUGH MOVES EAST AND CONTINUES TO
GENERATE SCATTERED THUNDER OVER EASTERN SOUTH DAKOTA. THIS AREA
SHOULD SLIDE MORE INTO SOUTHWEST MN THIS EVENING AFFECTING SOUTH
CENTRAL MN. SEVERE THREAT SHOULD BE LIMITED TO SOUTH CENTRAL MN
INTO THE EVENING AS THIS TROUGH APPROACHES...WITH 40KTS PLUS DEEP
LAYER SHEAR AND MLCAPE AROUND 1500 J/KG. SHOULD SEE MOST ACTIVITY
EXITING FAR SOUTHERN MN AROUND 12Z MON.

DRY CONDITIONS EXPECTED MONDAY AS HIGH PRESSURE BUILDS EAST ACROSS
THE AREA. HIGH TEMPERATURES ARE EXPECTED TO RANGE NEAR 80 MOST
AREAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 329 PM CDT SUN AUG 9 2015

THE LONG TERM FORECAST WILL START OF ON A BENIGN NOTE...WITH
MODERATING TEMPERATURES THROUGH THE WEEK AND A COUPLE CHANCES FOR
SHOWERS AND THUNDERSTORMS TOWARD THE END OF THE PERIOD.

SURFACE HIGH PRESSURE WILL BE IN CONTROL MONDAY NIGHT AND
TUESDAY...BRINGING DRY CONDITIONS...LIGHT WINDS...MOSTLY CLEAR
SKIES...AND NEAR NORMAL TEMPERATURES.

WEDNESDAY WILL FEATURE A CONTINUANCE OF THE DRY WEATHER...BUT
TEMPERATURES SHOULD MODERATE A COUPLE DEGREES AS THE SURFACE HIGH
SLIPS SOUTH AND RETURN FLOW BECOMES ESTABLISHED.

WEDNESDAY NIGHT AND THURSDAY A SHORTWAVE WILL SKIRT THE CANADIAN
BORDER AND PUSH A WEAK BOUNDARY SOUTH ACROSS THE AREA.
TEMPERATURES AHEAD OF THIS BOUNDARY WILL MODERATE A FEW MORE
DEGREES INTO THE MID TO UPPER 80S ACROSS MN. CONVERGENCE ALONG THE
BOUNDARY IS RATHER WEAK...BUT INSTABILITY WITH THE BUILDING
WARMTH/DEWPOINTS WARRANT 20-30 POPS ON THURSDAY INTO THURSDAY
EVE. THE BETTER SHEAR AND STEEPER LAPSE RATES ARE OUTSIDE OF OUR
AREA...SO THE SEVERE THREAT APPEARS LOW.

THE NEXT FRONT IS FORECAST TO ARRIVE LATE SATURDAY AND
SUNDAY...THIS TIME WITH SEEMINGLY BETTER FORCING UPSTAIRS. HAVE
INCLUDED HIGH CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 718 PM CDT SUN AUG 9 2015

VFR CONDS EXPECTED AT MOST TERMINALS OVER THE NEXT 24 HOURS. ONLY
EXCEPTION IS KRWF DUE TO ONGOING BUT DIMINISHING CONVECTION OVER
SWRN MN FOR THE FIRST COUPLE HOURS OF THE 10/00Z TAF WHICH MAY
PRODUCE BRIEF MVFR CONDS. SKIES TO SETTLE AT MID- AND UPR- LEVEL
SCT LAYERS THRU TMRW AS HIGH PRESSURE ARRIVES FROM THE NW.

KMSP...NO SIGNIFICANT WX IMPACTS EXPECTED OVER THE NEXT 30 HOURS.

/OUTLOOK FOR KMSP/
TUE...VFR. WINDS NW 5-10 KTS.
WED...VFR. WINDS SW 5-10 KTS.
THU...VFR. WINDS SW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Aug 9, 9:37 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 PM CDT SUN AUG 9 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101330-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
937 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.
NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 9, 9:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 PM CDT SUN AUG 9 2015

MNZ091-100330-
MARTIN-
941 PM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY
THROUGH 1030 PM CDT...

AT 940 PM CDT...A STRONG THUNDERSTORM WAS OVER JACKSON IN JACKSON
COUNTY...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...SHERBURN...CEYLON...IOWA LAKE...OKAMANPEDAN LAKE...DUNNELL
AND WILBERT.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 86.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4350 9485 4368 9485 4359 9442 4350 9438
TIME...MOT...LOC 0240Z 291DEG 31KT 4366 9502

JPC

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.